Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 36, NWS Dodge City, KS
NWS Dodge City, KS issued this flash flood warning at Sep 24, 2019, 10:13 PM CDT for Pratt County, Kansas. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 24, 2019, 10:13 PM CDT (03:13 UTC)
- Expired
- Sep 25, 2019, 4:15 AM CDT
- In force
- 6 hr
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Pratt County, KS
The radar
The Dodge City radar (KDDC), 108 km from the middle of the area, began a volume at 03:11 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 3.2 hours before the alert went out and 102 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 888 J/kg
- Mixed-layer CIN
- -108 J/kg
- Mixed-layer LCL
- 1802 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 238 m²/s²
- 0-3 km storm-relative helicity
- 255 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.7
The text
As transmitted.
954
WGUS53 KDDC 250313
FFWDDC
KSC151-250915-
/O.NEW.KDDC.FF.W.0036.190925T0313Z-190925T0915Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Dodge City KS
1013 PM CDT Tue Sep 24 2019
The National Weather Service in Dodge City has issued a
* Flash Flood Warning for...
Pratt County in south central Kansas...
* Until 415 AM CDT Wednesday.
* At 1010 PM CDT, emergency management reported flash flooding had
been ongoing across the warned area. RAINFALL AMOUNTS in excess of
5 inches has been estimated by radar over a large potion of Pratt
county. With additional rainfall expected over the next hour or
two, Flash flooding will continue.
* Some locations that will experience flooding include...
Pratt, Iuka, Sawyer, Cullison, Isabel, Coats, Byers, Cairo and
Hopewell.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3747 9880 3759 9901 3782 9901 3783 9875
3770 9846 3747 9847
$$
RUSSELLWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this flash flood warning went out at Sep 24, 7:02 PM CDT, 3 hours 11 minutes earlier.
Area forecast discussion, Sep 24, 7:02 PM CDT, 3 hours 11 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 702 PM CDT Tue Sep 24 2019 ...updated aviation section... .SHORT TERM...(This evening through Wednesday) Issued at 151 PM CDT Tue Sep 24 2019 The visible satellite channel is starting to show a cumulus field develop just SE of Dodge City. This is in association with a front that is in the area with convergence along the boundary. Still expect storms to develop in the next few hours along the Highway 56 corridor. The PWAT value from the KDDC 12Z RAOB was right around the 90th percentile. Dewpoints are currently running in the mid to upper 60s along and east of the front. This is very unseasonable right now for this much humidity for SW Kansas in September. In fact, current mesoanalysis suggests 3000 J/kg of CAPE, which is even above the max normal distribution. Bottom line, we have a very humid airmass in place and plenty of instability for storms to utilize. Mid level lapse rates are sufficiently steep and there is considerable CAPE forecast in the HGZ, so large hail will be likely this afternoon (1 to 2" range). The tornado potential is not zero due to the high dewpoints, but low level shear is far from ideal for tornadoes... 0-1 km SRH is only about 50 m2s2. In addition, low level winds are southwesterly. Cannot rule a brief spin up with convection in the early stages, however, in general, the overall threat is hail followed by wind as storm mode evolves to a line. This activity will eventually drift out of the FA by mid to late evening, give or take a hour or two. For tomorrow, the boundary will stall out across the area with highs around 80 north to mid/upper 80s along the Oklahoma border. A few storms may be possible once again in association with the boundary. Pops will remain the highest across the SE counties in closer proximity to the theta-e axis. .LONG TERM...(Wednesday night through Tuesday) Issued at 151 PM CDT Tue Sep 24 2019 There could be some strong storms in the SE counties Wednesday evening with the main threat of wind and hail. Still some question in the exact position of the front, but Med Lodge could still see a second evening with storms. After this, a much drier airmass will move in from the north on Thursday. There will be decent CAA behind the front at 850-hPa. So some areas will struggle to break out of the 70s. Some guidance is actually cooler than what is in the forecast now, so this is something to watch. The pattern is there for lingering upslope stratus to persist. If this were true, then some areas might not break out of even the lower 70s. There is some uncertainty in Thursdays highs for right now. Beyond this, highs will moderate and the forecast will remain generally dry. Another front is possible next weekend with higher rain chances and another dip possible in temperatures. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 700 PM CDT Tue Sep 24 2019 A weak cold front stretching northeast to southwest across the area is the focus for scattered thunderstorms this evening. These storms will continue to develop and propagate east - southeast with time, through at least midnight. As far as the local terminals are concerned, really DDC has the highest risk for severe weather (i.e. hail and damaging winds) as the other terminals are behind the boundary are not likely to see storms again tonight. After the convective activity settles, the next concern will be fog potential developing by early morning Wednesday. At this time the model show patchy fog potential along the aforementioned stalled boundary, which would mean the best opportunity around Liberal or Garden City - but ground fog could develop anywhere. && .PRELIMINARY POINT TEMPS/POPS... DDC 60 87 57 80 / 30 0 20 10 GCK 57 86 56 79 / 20 0 10 10 EHA 57 88 54 81 / 20 0 10 10 LBL 58 89 60 81 / 20 0 10 10 HYS 58 80 56 78 / 10 0 20 10 P28 66 88 63 82 / 70 10 30 10 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Sugden LONG TERM...Sugden AVIATION...Russell
Hazardous weather outlook, Sep 24, 3:42 AM CDT, 18 hours 31 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 342 AM CDT Tue Sep 24 2019 KSZ030-031-043>046-061>066-074>081-084>090-250900- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 342 AM CDT Tue Sep 24 2019 /242 AM MDT Tue Sep 24 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Quarter to Ping Pong Ball size hail and wind gusts of 60 mph will be possible from a few thunderstorms this afternoon and early this evening along and east of a Hays to Dodge City to Liberal line. Periods of heavy rainfall can also be expected from some of the stronger storms. Day 1 Hazards ------------- * Hail: Limited risk * Thunderstorm wind damage: Limited risk * Lightning: Limited risk * Fire weather: Elevated risk .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Days 2-7 Discussion ------------------- There will be a chance for thunderstorms across some portion of western Kansas mid to late week. On Wednesday a few isolated thunderstorms may be strong or even marginally severe near the Oklahoma border. The main hazards Wednesday will be hail up to the size of quarters and wind gusts of 50 to 60 mph. Days 2-7 Hazards ---------------- * Wednesday - Lightning: Limited risk - Severe thunderstorm: Limited risk - Fire weather: Elevated risk * Thursday - Lightning: Limited risk * Friday - Lightning: Limited risk - Fire weather: Elevated risk * Saturday - Lightning: Limited risk - Non thunderstorm wind: Limited risk * Sunday - Lightning: Limited risk - Excessive heat: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Significant risk * Monday - Lightning: Limited risk - Non thunderstorm wind: Limited risk - Fire weather: Elevated risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 3 pm along and east of a Hays to Dodge City to Liberal line. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Sep 24, 8:54 PM CDT, 1 hour 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
854 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0850 PM HAIL PRATT 37.65N 98.74W
09/24/2019 E1.25 INCH PRATT KS STORM CHASER
&&
MRLocal storm report, Sep 24, 9:03 PM CDT, 1 hour 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
903 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0848 PM HAIL PRATT 37.65N 98.74W
09/24/2019 E1.50 INCH PRATT KS PUBLIC
PING PONG BALL REPORT BY PUBLIC VIA STORM
SPOTTER NETWORK.
0849 PM HAIL 4 E PRATT 37.65N 98.67W
09/24/2019 E1.50 INCH PRATT KS PUBLIC
70 MPH WINDS AND GOLF BALL SIZE HAIL
REPORTED BY EM EAST OF PRATT.
0849 PM HAIL 3 S PRATT 37.60N 98.74W
09/24/2019 E1.50 INCH PRATT KS EMERGENCY MNGR
70 MPH WINDS AND GOLF BALL SIZE HAIL
REPORTED BY EM SOUTH OF PRATT.
&&Local storm report, Sep 24, 9:14 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
914 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0905 PM HAIL PRATT 37.65N 98.74W
09/24/2019 E1.75 INCH PRATT KS PUBLIC
PUBLIC REPORT VIA SOCIAL MEDIA OF GOLF BALL
SIZE HAIL IN PRATT.
&&
RMLLocal storm report, Sep 24, 9:15 PM CDT, 58 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
915 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 3 S PRATT 37.60N 98.74W
09/24/2019 E1.75 INCH PRATT KS EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 3 S
PRATT. 70 MPH WINDS AND GOLF BALL SIZE HAIL
REPORTED BY EM SOUTH OF PRATT.
&&
RMLLocal storm report, Sep 24, 9:16 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
916 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0849 PM HAIL 4 E PRATT 37.65N 98.67W
09/24/2019 E1.75 INCH PRATT KS EMERGENCY MNGR
CORRECTS PREVIOUS HAIL REPORT FROM 4 E
PRATT. 70 MPH WINDS AND GOLF BALL SIZE HAIL
REPORTED BY EM EAST OF PRATT.
&&
RMLLocal storm report, Sep 24, 9:56 PM CDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
956 PM CDT TUE SEP 24 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0952 PM TSTM WND GST 7 NNW WILMORE 37.42N 99.28W
09/24/2019 M60 MPH KIOWA KS ASOS
&&
MRThe office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 24, 7:11 PM CDT | Flash Flood Warning | DDC | Pratt | 3 hr |
| Sep 24, 7:43 PM CDT | Severe Thunderstorm Warning | DDC | Barber | 25 min |
| Sep 24, 8:37 PM CDT | Special Weather Statement | DDC | Kiowa, Pratt | 53 min |
| Sep 24, 8:45 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Pratt | 60 min |
| Sep 24, 9:03 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 57 min |
| Sep 24, 9:12 PM CDT | Tornado Warning | DDC | Barber, Pratt | 31 min |
| Sep 24, 10:22 PM CDT | Severe Thunderstorm Warning | DDC | Barber, Comanche, Kiowa, Pratt | 19 min |
| Sep 24, 10:35 PM CDT | Special Weather Statement | DDC | Barber | 55 min |
| Sep 24, 11:34 PM CDT | Special Weather Statement | DDC | Comanche | 26 min |
| Sep 25, 2:38 AM CDT | Special Weather Statement | DDC | Barber | 37 min |
| Sep 25, 4:17 AM CDT | Areal Flood Warning | DDC | Pratt | 9 hr |
| Sep 25, 7:10 AM CDT | Dense Fog Advisory | DDC | Grant, Hamilton, Stanton, Stevens | 3 hr |
| Sep 25, 9:11 AM CDT | Areal Flood Warning | DDC | Pratt | 4 hr |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.